Winter Storm, Northern Somerset
- When
- December 30, 3:00 AM EST to 7:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Low pressure tracking along the Maine coast to Nova Scotia brought a wintry mix to extreme northern and northwest Maine. sleet and freezing rain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Low pressure tracking along the Maine coast to Nova Scotia brought a wintry mix to extreme northern and northwest Maine. Precipitation began in the form of snow during the early morning hours of the 29th...then transitioned to a mix of snow...sleet and freezing rain. Precipitation then transitioned back to snow with additional accumulations on the 30th before ending. Storm total snow accumulations across the region ranged from 5 to 9 inches. Ice accumulations of up to between 0.5 and 0.75 of an inch from freezing rain and sleet accumulations of between 1.0 and 1.5 inches were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 29, 9:08 PM EST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 908 PM EST THU DEC 29 2005 .SYNOPSIS...LOW PRESSURE WILL TRACK NORTHEAST THROUGH THE GULF OF MAINE TONIGHT. THE LOW WILL CONTINUE INTO THE MARITIMES FRIDAY. HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT AND SATURDAY THEN ANOTHER LOW WILL BEGIN TO APPROACH SATURDAY NIGHT INTO SUNDAY. && .SHORT TERM (REST OF TONIGHT)... WITH THE COMMENCEMENT OF THE LOW LEVEL COLD ADVECTION BEHIND THE INVERTED TROUGH ASSOCIATED WITH THE DEVELOPING ERN NEW SFC LOW... VSBY HAVE BEGUN TO IMPROVE...RESULTING IN THE CANX OF THE DENSE FOG ADV. SOON...TEMPS WILL BEGIN TO SLOWLY FALL BELOW FREEZING N TO S LATER TNGT...ENDING MELTING SN CVR AND ANY REMNANT PATCHY FOG ACROSS THE FA. && .PREVIOUS DISCUSSION... (ISSUED 426 PM EST THU DEC 29 2005) SYNOPSIS...LOW PRESSURE WILL TRACK NORTHEAST THROUGH THE GULF OF MAINE TONIGHT. THE LOW WILL CONTINUE INTO THE MARITIMES FRIDAY. HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT AND SATURDAY THEN ANOTHER LOW WILL BEGIN TO APPROACH SATURDAY NIGHT INTO SUNDAY. SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... LATEST HYDRO OBSERVATIONS SHOWING BELOW FREEZING TEMPERATURES CENTERED AROUND ZONE 1 AND IN NORTHERN PORTIONS OF 2-3-4-5 SO WILL WORD WARNING PRODUCTS ACCORDINGLY. THIS ALSO MATCHES WELL WITH PREVIOUS TEMPERATURE AND PRECIPITATION FORECASTS SO WILL MAKE ONLY MINOR CHANGES. EXPECT PRECIPITATION TO CHANGE BACK TO SNOW FROM NORTHWEST TO SOUTHEAST ACROSS NORTHERN ZONES WHILE COLD AIR RETURNS BEHIND THE LOW FRIDAY MORNING. AGAIN HAVE NOT MADE ANY MAJOR CHANGES TO TEMPERATURE...PRECIPITATION OR SNOW AMOUNT GRIDS FRIDAY. EXPECT PUBLIC IMPACT TO BE BIG FACTOR IN CURRENT WARNINGS. HAVE MADE SOME MANUAL CHANGES TO SKY AND POP GRIDS TO BETTER FIT ADJACENT OFFICE. LONG TERM (SATURDAY THROUGH MONDAY NIGHT)... HIGH PRESSURE WILL BUILD ACROSS THE REGION SATURDAY WITH PARTLY CLOUDY SKIES. THE HIGH WILL MOVE EAST OF THE REGION SATURDAY NIGHT WHILE LOW PRESSURE EXITS THE CENTRAL NEW ENGLAND COAST. THIS LOW WILL BRING INCREASING CLOUDINESS TO THE ENTIRE REGION ALONG WITH A CHANCE OF SNOW DOWNEAST LATER SATURDAY NIGHT. THE SNOW COULD LINGER EARLY SUNDAY...WHILE THE LOW TRACKS EAST OF THE GULF OF MAINE. OTHERWISE...CLOUD COVER WILL DECREASE WHILE HIGH PRESSURE BUILDS TOWARD THE REGION. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION SUNDAY NIGHT THROUGH MONDAY. LOW PRESSURE WILL BEGIN TO APPROACH LATER MONDAY NIGHT...BRINGING INCREASING CLOUDS AND A CHANCE OF SNOW LATE. TEMPERATURES ARE EXPECTED TO BE AT NEAR NORMAL...TO BELOW NORMAL LEVELS...SATURDAY THROUGH MONDAY NIGHT. (TUESDAY THROUGH THURSDAY) LOW PRESSURE FROM THE SOUTHWEST BEGINS TO ASCEND UPON THE REGION BRINGING LIGHT SNOW TO THE AREA...BUT WITH CRITICAL THICKNESSES INDICATING SNOW WILL PERHAPS MIX AND BASICALLY CHANGE OVER TO RAIN MOVING IN A SOUTH TO NORTH PROGRESSION. PLAYED IT SIMPLE IN THE GRIDS FOR PRECIP TYPE. JUST WENT WITH CHANCE POPS FOR REGION WITH SNOW CHANGING DIRECTLY TO RAIN. THIS FAR OUT IN FORECAST IT WOULD BE DIFFICULT AND CONFUSING TO TRY TO NAIL DOWN THE MIXED PRECIPITATION. (THAT BEING FREEZING RAIN OR SLEET.) WE HAVE A TEMPORARY BREAK IN BETWEEN SYSTEMS ON WEDNESDAY AND THEN WE GET OUR NEXT FRONTAL PASSAGE ORIGINATING FROM THE OHIO VALLEY ON THURSDAY. THIS EVENT CURRENTLY LOOKS LIKE AN ALL SNOW EVENT...WITH THE EXCEPTION OF THE COASTAL AREAS WHERE THE FREEZING LINE RESIDES. WILL HAVE TO MONITOR FUTURE MODEL RUNS FOR DEVELOPMENT. LOADED IN HPC GUIDANCE AND POPULATED GRIDS WITH 06Z GFS WINDS. AVIATION... WITH PLENTY OF ADVECTION FOG ALONG WITH LOW CEILINGS AND VISIBILITY REDUCTION DUE TO PRECIPITATION...EXPECT EXTENSIVE LIFR/VLIFR CONDITIONS TONIGHT. IFR/LIFR CONDITIONS ARE THEN EXPECTED EARLY FRIDAY. A MIX OF FREEZING RAIN...SLEET AND SNOW WILL AFFECT NORTHERN SITES TONIGHT THROUGH EARLY FRIDAY...ALONG WITH AREAS OF RAIN. MARINE... HAVE INITIALIZED SHORT TERM WINDS WITH NAM12 WHICH HAS BEEN MATCHING UP NICELY WITH VERIFICATION NUMBERS LAST SEVERAL RUNS. CURRENT TEMPERATURE OBSERVATIONS FROM BUOYS SHOWING AIR TEMPERATURES RUNNING HIGHER THAN SEA SURFACE TEMPERATURES IN WARM ADVECTION AHEAD OF LOW. FOR SEAS THE GRIDS HAVE BEEN CREATED WITH THE WNA WAVE WATCH III. FORECASTED WINDS ARE A LITTLE LOWER THAN WAVE MODEL WIND FIELD CLOSE TO COAST BUT MATCH WELL FROM SOUTHEASTERN GULF OF MAINE SOUTHEASTWARD...SO IN-COMING WAVES SHOULD MAKE UP FOR LOWER WINDS CLOSER TO THE COAST. SO WILL NOT MAKE ANY CHANGES TO WAVE MODEL. WILL EXTEND SCA THRU FRIDAY. SMALL CRAFT ADVISORY LEVEL SEAS WILL PERSIST SATURDAY THROUGH SUNDAY...WITH WINDS INCREASING TO SMALL CRAFT ADVISORY LEVELS SUNDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...WINTER STORM WARNING FOR MEZ001>004 UNTIL 7 PM FRIDAY. MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 5 PM FRIDAY. && UPDATE: VJN/RN SHORT TERM/MARINE...MIGNONE LONG TERM/MARINE...SMF/NORCROSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 450 PM EST THU DEC 29 2005 ANZ050-MEZ001>006-010-011-015>017-029>032-301115- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 605 AM EST THU DEC 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNINGS REMAIN IN EFFECT UNTIL 7 PM FRIDAY FOR NORTHERN AND NORTHWESTERN MAINE FOR SNOW AND ICE. ICE ACCUMULATIONS OF UP TO ONE HALF OF AN INCH ARE EXPECTED...MAINLY ACROSS NORTHWEST AROOSTOOK COUNTY. THIS COULD LEAD TO POWER OUTAGES AND POSSIBLE STRUCTURAL DAMAGE. A CHANGE BACK TO FREEZING RAIN...AND THEN SLEET AND SNOW IS EXPECTED ACROSS THE REST OF NORTHERN MAINE TONIGHT AS COLDER AIR FUNNELS IN BEHIND THE STORM. SIGNIFICANT ICE AND SNOWFALL IS STILL EXPECTED LATE TONIGHT ACROSS THE REST OF THE WARNING AREA. PLEASE REFER TO THE STATEMENT /PWMWSWCAR/ ISSUED BY THIS OFFICE FOR FURTHER INFORMATION. IN ADDITION TO THE ICING POTENTIAL IS THE THREAT FOR STORM DRAINS TO CLOG ACROSS DOWNEAST MAINE DUE TO HEAVY RAINFALL AND MELTING SNOWPACK. THIS COULD LEAD TO SOME MINOR STREET FLOODING. SMALLER STREAMS AND RIVERS WILL SEE SOME SHARP RISES. MORE INFORMATION IS AVAILABLE IN THE FLOOD STATEMENT /PWMFLSCAR/. LASTLY...WARMER AIR STREAMING OVER DEEP SNOW PACK ACROSS NORTHERN AND CENTRAL MAINE HAS RESULTED IN DENSE FOG THIS EVENING. THIS MAY IMPROVE WITH PRECIPITATION MOVING INTO THE FA AND WINDS SHIFTING BACK TO THE NORTH LATE TONIGHT. MORE INFORMATION ON THE FOG IS CONTAINED WITHIN THE DENSE FOG ADVISORY /PWMNPWCAR/. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY: SNOW WILL WIND DOWN ON FRIDAY WITH ADDITIONAL SNOWFALL EXPECTED ACROSS NORTHERN MAINE. ANOTHER ROUND OF SNOW IS EXPECTED ON SUNDAY WITH THE MOST SNOWFALL EXPECTED ACROSS DOWNEAST AND COASTAL AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH FRIDAY. SPOTTERS AND HAM RADIO OPERATORS ARE ENCOURAGED TO CALL IN SNOWFALL AND ICE REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. THIS INFORMATION IS GREATLY APPRECIATED. HEWITT/VJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1029 PM EST THU DEC 29 2005 MEZ005-006-010-011-031-300900- NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS- CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET... PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS... GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND... SPRINGFIELD...DOVER-FOXCROFT...MILO...GUILFORD 1029 PM EST THU DEC 29 2005 ...RAIN MAY BRIEFLY TRANSITION TO FREEZING RAIN AND SLEET VERY LATE TONIGHT BEFORE ENDING ACROSS PORTIONS OF EAST CENTRAL MAINE ON FRIDAY... NORTH WINDS WILL RESULT IN SLOWLY FALLING TEMPERATURES LATE TONIGHT AS COLDER TEMPERATURES WORK INTO THE WEST SIDE OF THE INTENSIFYING LOW MOVING TOWARD THE BAY OF FUNDY. THIS COULD RESULT IN RAIN BRIEFLY CHANGING FREEZING RAIN AND SLEET DURING THE PREDAWN HOURS FRIDAY BEFORE PRECIPITATION ENDS AS SNOW SHOWERS BY MIDDAY FRIDAY. MOTORISTS PLANNING ON TRAVELING EARLY FRIDAY MORNING WILL NEED TO EXERCISE CAUTION...ESPECIALLY ON LESSER TRAVELED SECONDARY ROADS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA STATION FOR THE LATER UPDATES AND A POSSIBLE WINTER WEATHER ADVISORY ON THIS SITUATION. VJN
SPECIAL WEATHER STATEMENT...CORRECTED WORDING NATIONAL WEATHER SERVICE CARIBOU ME 1029 PM EST THU DEC 29 2005 MEZ005-006-010-011-031-300900- NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS- CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET... PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS... GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND... SPRINGFIELD...DOVER-FOXCROFT...MILO...GUILFORD 1029 PM EST THU DEC 29 2005 ...RAIN MAY BRIEFLY TRANSITION TO FREEZING RAIN AND SLEET VERY LATE TONIGHT BEFORE ENDING ACROSS PORTIONS OF EAST CENTRAL MAINE ON FRIDAY... NORTH WINDS WILL RESULT IN SLOWLY FALLING TEMPERATURES LATE TONIGHT AS COLDER TEMPERATURES WORK INTO THE WEST SIDE OF THE INTENSIFYING LOW MOVING TOWARD THE BAY OF FUNDY. THIS COULD RESULT IN RAIN BRIEFLY CHANGING TO FREEZING RAIN AND SLEET DURING THE PREDAWN HOURS FRIDAY BEFORE PRECIPITATION ENDS AS SNOW SHOWERS BY MIDDAY FRIDAY. MOTORISTS PLANNING ON TRAVELING EARLY FRIDAY MORNING WILL NEED TO EXERCISE CAUTION...ESPECIALLY ON LESSER TRAVELED SECONDARY ROADS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA STATION FOR THE LATER UPDATES AND A POSSIBLE WINTER WEATHER ADVISORY FOR THIS SITUATION. VJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 222 AM EST FRI DEC 30 2005 MEZ001-003-301315- NORTHWEST AROOSTOOK-NORTHERN SOMERSET- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT 222 AM EST FRI DEC 30 2005 ...HAZARDOUS DRIVING CONDITIONS WILL CONTINUE THIS MORNING... SLEET WILL CHANGE OVER TO SNOW THIS MORNING AND WILL CONTINUE THROUGH THE MID MORNING HOURS. SLEET ACCUMULATIONS MAY REACH NEAR ONE INCH BEFORE THE CHANGE OVER TO SNOW WITH SNOW ACCUMULATIONS REACHING NEAR 3 INCHES. LAW ENFORCEMENT AGENCIES REPORTED AT LEAST ONE HALF INCH OF ICE FROM THE FREEZING RAIN OVERNIGHT. THE COMBINATION OF THE SLEET AND SNOW WILL LEAD TO HAZARDOUS DRIVING CONDITIONS. IN ADDITION TO THE SLEET AND SNOW WILL BE THE INCREASING NORTH WINDS WHICH WILL LEAD TO BLOWING AND DRIFTING OF THE SNOW LATER THIS MORNING. POWER OUTAGES MAY OCCUR. A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. MEZ002-004-301315- NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS- INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM... MOUNT KATAHDIN 222 AM EST FRI DEC 30 2005 ...HAZARDOUS DRIVING CONDITIONS ARE EXPECTED THIS MORNING... FREEZING RAIN WILL CHANGE TO SLEET AND THEN OVER TO SNOW LATER THIS MORNING AS TEMPERATURES CONTINUE TO COOL DOWN. THE POTENTIAL FOR ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF OF AN INCH STILL EXISTS MAINLY ACROSS NEW SWEDEN AND THE STOCKHOLM AREA BACK INTO THE ASHLAND REGION. SLEET MAY ACCUMULATE ONE HALF TO ONE INCH BEFORE THE CHANGE OVER TO SNOW. THIS WILL LEAD TO HAZARDOUS DRIVING CONDITIONS THIS MORNING ALONG WITH SPORADIC POWER OUTAGES. IN THE ADDITION TO THE MIXED PRECIPITATION WILL BE THE INCREASING NORTH WINDS WHICH WILL CREATE BLOWING AND DRIFTING OF THE SNOW LATER THIS MORNING. A WINTER STORM WARNING REMAINS IN EFFECT UNITL 7 PM EST THIS EVENING. HEWITT
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483768, 5483769.